Hail, Polk
- When
- June 5, 3:55 PM CST
- Where
- Polk County, 1.66 mi SW of Omera
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.960, -96.800
Daytime heating and cold air aloft combined to produce quite a few showers and thunderstorms. A few of the thunderstorms dropped quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Daytime heating and cold air aloft combined to produce quite a few showers and thunderstorms. A few of the thunderstorms dropped quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 1:22 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 222 PM CDT SAT JUN 5 2010 .SHORT TERM... PERSISTENT CHANCES FOR SHOWERS AND TSTMS CONTINUE TO BE THE MAIN FORECAST CHALLENGES THROUGHOUT THIS PORTION OF THE FORECAST. HARD TO EVEN FIND A SMALL TIME BLOCK TO GO DRY. WILL CONTINUE TO FOLLOW A MODEL BLEND FOR THE TONIGHT THRU TUE FORECAST. TONIGHT...FIRST BATCH OF LIGHT SHOWERS IS CURRENTLY MOVING OUT OF WEST CENTRAL MN. IN THE WAKE OF THIS PCPN BAND...THICK CLOUDS HAVE HELD TEMPS IN THE LOW 60S. ELSEWHERE THERE HAS BEEN SOME THINNING OF CLOUDS AND TEMPS HAVE RECOVERED INTO THE UPPER 60S AND LOW 70S. WITH THE COLD POOL ALOFT AND THE ONGOING SFC HEATING ARE STARTING TO SEE THE RADAR LIGHT UP WITH SPORADIC SHOWERS/ISOLATED TSTMS. THESE WILL HAVE TO BE MONITORED THROUGHOUT THE LATE AFTERNOON AND EVENING. MOST OF THE TSTMS SHOULD BE WEAK BUT THERE COULD BE AN ISOLATED TSTM THAT COULD BE STRONG. CONVECTIVE PARAMETERS ARE GENERALLY WEAK. AFTERNOON MIXING SHOWS SFC DEW POINTS QUITE A BIT LOWER THAN AT SUNRISE...RANGING FROM THE MID 40S TO LOW 50S. PRECIPITABLE WATER VALUES ALSO DROPPING FROM HIGHER OVERNIGHT VALUES TO 0.8 TO 0.9 INCHES. HAVE POPPED QUITE A BIT OF THICK CUMULUS WHICH IS LIMITING THE SFC HEATING TOO. AS OF MID AFTERNOON ARE LOOKING AT SFC BASED CAPE VALUES OF 500-1000 J/KG ALONG/WEST OF THE RED RIVER VALLEY. NOT MUCH SFC FOCUS BUT NICE UPPER JET CONTINUES TO PUSH THRU SOUTH DAKOTA PROVIDING SOME LIFT INTO OUR FA. BULK SHEAR VALUES GET BETTER CLOSER TO THE SD BORDER AND MUCH WEAKER ALONG THE CANADIAN BORDER. ALL PARAMETERS SHOULD WEAKEN AFTER SUNSET ALTHOUGH MODELS WANT TO LINGER SOME WEAK SHOWERS PAST MIDNIGHT. SUN-TUE...FAIRLY ZONAL 500MB FLOW WILL BEGIN TO AMPLIFY A BIT LATE TONIGHT AND INTO SUNDAY. UPPER JET REMAINS OVER THE NORTHERN PLAINS AIDING IN LARGE SCALE LIFT. EXPECTING A SIMILAR TYPE OF DAY AGAIN SUNDAY AFTERNOON WITH LOTS OF POPCORN SHOWERS/ISOLATED THUNDER WITH SOME HEATING...FADING OUT AGAIN DURING THE EVENING. WEAK RIDGE CRESTS OVER THE AREA BY MON MORNING WITH 850MB FLOW FINALLY TURNING BACK TO THE SOUTH OVER THE WESTERN DAKOTAS. THIS SHOULD FINALLY START PUSHING MORE MOISTURE/INSTABILITY BACK INTO THE HIGH PLAINS. AS THE FLOW BECOMES ZONAL AGAIN ON MONDAY IT WILL START TO PUSH A SFC FRONT INTO THE CENTRAL DAKOTAS. THIS FRONT WILL PUSH ACROSS THE FA MON NIGHT INTO EARLY TUE...ALTHOUGH TIMING STILL IN QUESTION THIS FAR OUT. ALL SAID...PERIOD CONTINUES TO LOOK ACTIVE WITH LOTS OF PCPN CHANCES. TEMPS STILL LOOK TO REMAIN SLIGHTLY BELOW NORMAL. .LONG TERM [WED-SAT]... AN UNSETTLED PERIOD IS EXPECTED FOR THE EXTENDED FORECAST PERIOD AS THE ZONAL PATTERN BREAKS DOWN AND A SIGNIFICANT UPPER TROUGH SETTLES INTO THE PACIFIC NORTHWEST FOR THE LATTER HALF OF NEXT WEEK. WENT WITH A GFS/ECMWF BLEND FOR DETAILS. SOUTHWESTERLY FLOW ALOFT WILL ALLOW A SERIES OF SHORTWAVES TO BE EJECTED INTO THE NORTHERN PLAINS. TIMING OF INDIVIDUAL PRECIPITATION EVENTS IS STILL VERY DIFFICULT AND GENERAL CHANCE PROBABILITIES REMAIN TO BLEND WITH THE NEIGHBORS. TEMPERATURES DURING THE EXTENDED PERIOD REMAIN PROBLEMATIC AS MORE EXTENSIVE CLOUD COVER...TIMING OF RAINFALL EVENTS...AND A QUASI-STATIONARY SURFACE BOUNDARY SHOULD SET UP SOMEWHERE IN THE NORTHERN PLAINS. AT THE PRESENT TIME...EXPECT THE NORTHERN FA TO REMAIN SLIGHTLY COOLER THAN SEASONAL NORMALS WITH THE SOUTHERN AREAS CLOSER TO AVERAGE JUNE TEMPERATURES. && .AVIATION... VFR CONDITIONS ARE ANTICIPATED FOR MOST AREAS THROUGH 18Z SUNDAY. AN ISOLATED THUNDERSTORM MAY BRING TEMPORARY MVFR CONDITIONS FOR A BRIEF PERIOD LATE THIS AFTERNOON OR EARLY EVENING. NORTHWESTERLY SURFACE WINDS WILL REMAIN GENERALLY 6 KNOTS OR LESS AFTER SUNSET. KDVL SHOULD BEGIN TO SEE BREAKS IN THE CLOUD COVER BY MID TO LATE MORNING SUNDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/BRAMER/WJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUN 5 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUN 5 2010 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS CAN BE EXPECTED AFTER 4 PM AND SHOULD DIMINISH AFTER 9 PM CDT. THE STORMS WILL MOST LIKELY PRODUCE SOME LARGE HAIL. AN UPPER LEVEL JET WILL MOVE SOUTH DAKOTA TODAY. COLD AIR ALOFT WILL MOVE OVER MOIST AIR AT LOW LEVELS AND CREATE INSTABILITY. THUNDERSTORMS ARE EXPECTED TO BE DIURNALLY DRIVEN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SUNDAY. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 431 PM CDT SAT JUN 5 2010 MNZ001-007-013-014-052215- PENNINGTON MN-RED LAKE MN-WEST MARSHALL MN-WEST POLK MN- 431 PM CDT SAT JUN 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...EXTREME SOUTHWESTERN MARSHALL...SOUTHWESTERN PENNINGTON AND WESTERN RED LAKE COUNTIES UNTIL 515 PM CDT... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES SOUTHWEST OF WARREN...OR 13 MILES NORTHEAST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... SHERACK AND ANGUS AROUND 450 PM CDT. KEY WEST AROUND 455 PM CDT. EUCLID AROUND 505 PM CDT. RED LAKE FALLS...WYLIE AND HUOT AROUND 515 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWENS
The Fargo/Grand Forks radar (KMVX), 62 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223719, 223720, 223721, 223722.